Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 38, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 17, 2020, 4:24 PM EDT for Buchanan County, Dickenson County, Virginia. It was in force for 95 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2020, 4:24 PM EDT (20:24 UTC)
- Expired
- Jul 17, 2020, 5:59 PM EDT
- In force
- 95 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:37 PM EDT | FLASH FLOOD | Clinchco, VA | FEW DRIVEWAYS WASHED DOWN. SEVERAL ROADS IMPASSABLE DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
536
WGUS51 KRLX 172024
FFWRLX
VAC027-051-172330-
/O.NEW.KRLX.FF.W.0038.200717T2024Z-200717T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
424 PM EDT Fri Jul 17 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southwestern Buchanan County in southwestern Virginia...
Central Dickenson County in southwestern Virginia...
* Until 730 PM EDT.
* At 424 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Clintwood, Haysi, John Flannagan Lake, Clinchco and McClure.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3729 8215 3714 8214 3706 8249 3707 8250
3713 8255 3720 8255 3721 8253 3721 8252
3722 8250 3723 8250 3723 8249
FLASH FLOOD...RADAR INDICATED
$$
JZ2 follow-up statements
926
WGUS71 KRLX 172113
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
513 PM EDT Fri Jul 17 2020
VAC027-051-172330-
/O.CON.KRLX.FF.W.0038.000000T0000Z-200717T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Dickenson VA-
513 PM EDT Fri Jul 17 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT THIS
EVENING FOR SOUTHWESTERN BUCHANAN AND CENTRAL DICKENSON COUNTIES...
At 513 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 4 inches of rain have
fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Clintwood, Haysi, John Flannagan Lake, Clinchco and McClure.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3729 8215 3714 8214 3706 8249 3707 8250
3713 8255 3720 8255 3721 8253 3721 8252
3722 8250 3723 8250 3723 8249
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.25-0.5 INCHES IN 1 HOUR
$$
JZ619
WGUS71 KRLX 172159
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
559 PM EDT Fri Jul 17 2020
VAC027-051-172209-
/O.CAN.KRLX.FF.W.0038.000000T0000Z-200717T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Dickenson VA-
559 PM EDT Fri Jul 17 2020
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN BUCHANAN AND
CENTRAL DICKENSON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3729 8215 3714 8214 3706 8249 3707 8250
3713 8255 3720 8255 3721 8253 3721 8252
3722 8250 3723 8250 3723 8249
$$
JZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:29 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 17, 2:29 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 229 PM EDT Fri Jul 17 2020 .SYNOPSIS... Weak upper level waves with low POPs through Saturday. Hot and humid conditions continue virtually unabated through the weekend and into next week. && .NEAR TERM /THROUGH SATURDAY/... As of 200 PM Friday... Front has sunk southeastward and allowed for the drier air aloft to filter back into the region, especially for locations back towards the Ohio River into SE Ohio. For the far southern zones including the southern mountains of the CWA, there is enough moisture off the surface lingering for isolated showers and storms today and through tonight. POPs creep back northward slightly on Saturday as the upper level mass fields depict weak waves continuously traversing these areas. They will be concentrated in the far south through tonight, so will keep at least some semblance of the POPs going through the overnight for the isolated shower. Meanwhile, the heat returns with the all too familiar heat indices between 95 and 100 during the heart of the afternoon and peak heating. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 220 PM Friday... Surface high pressure and upper level ridging will continue to remain over the area, keeping hot and humid conditions for the area. High temperatures for Sunday will be in the low to mid 90s for the lowlands and in the mid 70s to mid 80s for the mountains. Heat index values will approach and potentially reach heat advisory criteria for much of the lowlands during the heat of the day. Sunday may have some chances of scattered showers and thunderstorms in the afternoon and evening hours, mostly in the mountains and along the eastern part of the area. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 225 PM Friday... The upper level ridge and surface high pressure continue to stay over the area for the first part of the work week, leading to the continuation of hot and humid weather. Heat indices will continue to flirt with heat advisory criteria for the beginning of the week as well. Afternoon/evening shower and thunderstorm chances will continue to be possible, with slightly higher chances compared to the weekend due to a better presence of moisture available. An upper level trough begins to approach from the west Tuesday night into Wednesday. The GFS and Canadian both show an upper level disturbance along this trough sometime Tuesday night, but the overall progression of the trough is shown to be faster in the Canadian than either the GFS or ECMWF. This trough and potential upper level disturbance may lead to higher chances of convection for the latter half of the week. The models then show upper level ridging approaching the area once again by the end of the work week. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 200 PM Friday... At this point, the only real threat for convection lies at BKW where isolated showers and storms will be able to fire the rest of the day due to weak disturbances aloft. Otherwise, the SCT cumulus field dominates, and with high pressure settling into the Ohio Valley/central Appalachians, and winds calm through the lower levels, valley fog returns. Terminals that have received rain with this last system moving through will have the best chance, but ultimately, do have all terminals at LIFR vsby except BKW. Fog lifts, and back to a cumulus field development through 18Z Saturday again with convection chances existing, but far too low right now to consider prevailing. Surface winds less than 10kts through the forecast time range. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Stray TSRA/VCTS possible at BKW through 21Z. Fog timing tonight could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z SATURDAY... IFR or worse fog possible Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...26/CG NEAR TERM...26 SHORT TERM...CG LONG TERM...CG AVIATION...26
Hazardous weather outlook, Jul 17, 3:33 AM EDT, 12 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 333 AM EDT Fri Jul 17 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-180745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 333 AM EDT Fri Jul 17 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and much of the West Virginia lowlands. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. High temperatures and humidity may warrant heat advisories over the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ033-034-515>526-180745- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 333 AM EDT Fri Jul 17 2020 This Hazardous Weather Outlook is for southwest Virginia, and the mountains of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM / JP
In the hours before
Special weather statement, Jul 17, 4:10 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
410 PM EDT Fri Jul 17 2020
VAZ003-172100-
Dickenson-
410 PM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DICKENSON COUNTY...
At 409 PM EDT, a strong thunderstorm was located near Burdine, or
near Clintwood, moving east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Clintwood, Haysi, John Flannagan Lake, Clinchco, McClure and Nora.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3713 8255 3720 8256 3721 8253 3722 8253
3721 8252 3723 8250 3723 8249 3724 8247
3727 8235 3728 8234 3728 8232 3706 8226
3706 8249
TIME...MOT...LOC 2009Z 264DEG 10KT 3716 8256
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:10 PM EDT | Special Weather Statement | RLX | Dickenson | 50 min |
| Jul 17, 4:28 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 47 min |
| Jul 17, 4:53 PM EDT | Special Weather Statement | RLX | Dickenson | 22 min |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.